Antithyroid Medications and Weight Gain: What You Should Know

Antithyroid Medications

Understanding

Antithyroid medications can be used to treat certain medical conditions, but it’s important to understand the potential side effects. One of the most common side effects of antithyroid medications is weight gain. In this article, we’ll discuss the link between antithyroid medications and weight gain and what you can do to reduce the risk.

See also  Frequently Asked Questions About Thyroid Hormone Replacement Therapy

What Are Antithyroid Medications?

Antithyroid medications are drugs used to treat hyperthyroidism, or an overactive thyroid. People with hyperthyroidism produce too much of the thyroid hormone and typically experience symptoms such as fatigue, irritability, weight loss, and anxiety. Antithyroid medications work by blocking the production of the thyroid hormone and slowing down the heart rate.

What Are The Causes of Weight Gain With Antithyroid Medications?

Weight gain is one of the most common side effects of antithyroid medications. This is because the decrease in the production of the thyroid hormone causes the metabolism to slow down which in turn can lead to weight gain. In addition, antithyroid medications can also cause an increase in appetite making it easier for a person to consume more calories.

See also  Managing Thyroid Eye Disease with Antithyroid Medications

What Can You Do to Reduce The Risk of Weight Gain?

There are several steps you can take to reduce the risk of weight gain. First and foremost, talk to your doctor about lifestyle modifications such as starting a regular exercise program and following a balanced diet. Additionally, ask you doctor about lowering your dosage of the antithyroid medication or switching to another drug. Finally, make sure to get regular checkups with your doctor to check for any further changes in your weight.

See also  Hypothyroidism vs Hyperthyroidism: Differences and Similarities

Maintaining Good Health With Antithyroid Medications and Weight Gain

Although weight gain can be a potential side effect of taking antithyroid medications, it is important to remember that these drugs can be beneficial for managing various medical conditions. By talking to your doctor and understanding the effects of antithyroid medications, you can take steps to reduce the risk of weight gain and maintain your overall health.